Jump to content

Do you want up to date information about Scleroderma? Check out our Medical pages at www.sclero.org for all your Scleroderma questions!


Why not Ibuprofen?

  • Please log in to reply
4 replies to this topic

#1 Pokey


    Bronze Member

  • Members
  • PipPip
  • 12 posts
  • Location:Manitowoc, Wisconsin

Posted 30 January 2009 - 02:52 PM


My sister was diagnosed with Diffuse Scleroderma in December of last year. Since then she has talked with a few people who also have this wicked disease. We are a little confused because somebody told her that a pulmonologist feels Ibuprofen should be avoided altogether and to only take acetaminophen. My sisters rheumatologist never advised she not take ibuprofen. She takes 400mg up to three times a day. I am aware that it can cause stomach problems however how do the lungs and ibuprofen relate? Can it be harmful to the lungs as well? We are all very new to all of this and would appreciate any input. This wonderful site has been truly priceless. So far there has been no lung, heart or kidney involvement and we all will continue to hope that our beautiful sister will be okay. She means the world to so many of us. Thank you for your time. Pokey

#2 canon


    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 312 posts

Posted 30 January 2009 - 05:01 PM

Hi Pokey,

Welcome. Sorry your sister has this disease. I don't have concrete answers for you but ibuprofen is irritating to the stomach and could cause reflux which could damage the lungs. Maybe the pulmonologist has seen this. Medicine acts differently with all people. Maybe your sister could ask her rheumatologist about it. Many people with scleroderma have esophageal reflux disease. It can be devastating to the esophagus, larynx and lungs. Take care and keep us posted and ask questions.

With gentle thoughts,

A happy heart is good medicine.

#3 jefa


    Platinum Member

  • Members
  • PipPipPipPipPipPipPipPipPipPip
  • 1,325 posts
  • Location:Scotland

Posted 30 January 2009 - 11:18 PM

Hello, Pokey

In your post you mention that someone said a pulmonologist said -- was this your sister's pulmonologist? It is important that she discuss any possible drug use with her own doctors who will have the correct information at hand.

Ibuprofen is one NSAID (non-steroidal ant-inflammatory drug) prescribed to reduce inflammation and sold over the counter under several brand names (including Advil and Motrin). Acetaminophen (Tylenol is one over the counter brand name) is another type of pain reliever which works in a different way. Our page on NSAIDS gives an overview of their use and possible side effects and warnings. This page lists a warning about Acetaminophen and asthma:

Acetaminophen and the Risk of Asthma. A growing body of multidisciplinary evidence backed by biochemical explanations suggests that frequent acetaminophen use may also have a negative impact on lung function. Chest. 2005;127:604-612. (Also see: Asthma)

It is important to pay attention to the daily limits listed on acetaminophen labels as excessive use can cause other problems such as liver damage, especially when alcohol is also consumed. I am not a doctor, but my doctor has prescribed the use of another NSAID in conjunction with occasional use of acetaminophen (known as paracetamol in the UK) for other kinds of pain such as headache.

As I mentioned before, it is important that your sister follow her own doctor's instructions regarding all drugs taken and to keep in mind that many over the counter preparations may contain ibuprofen or acetiminophen/paracetamol, so it is easy to take more than you should if you are not careful to read labels.
Warm wishes,

Carrie Maddoux
(Retired)ISN Sclero Forums Support Specialist
(Retired)ISN Sclero Forums UK Chat Host

International Scleroderma Network (ISN)

#4 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 31 January 2009 - 09:12 AM

Hi Pokey,

I'm really glad you posted, especially to get informatiion in regard to your sister's Diffuse Scleroderma and what is and isn't a good idea to atke, with regard to NSAIDS.

I've always been a believer of this: When in doubt...ask!
On this particular subject, jefa provided you with links to look at, which have alot of information.

Because I am of the mind that my pharmacist is a good source for such things, I often rely on his field of expertise. Not only does his know, he has a list of my medications/dosages at his fingertips...and can readily answer of my questions.

I am really pleased you spend time here and especially so... that you are searching out answers on behalf of your sister.
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#5 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,921 posts
  • Location:U.K.

Posted 01 February 2009 - 02:05 PM

My mother was told to avoid Ibuprofen because of high blood pressure, how it effects it I don't know. It is also known to cause stomach bleeds and is no friend to those with gastro issues.

A less commonly known side effect can be rebound headaches something I had found having used it for years for exactly that, headaches. I could have stood up and cheered (if I could have actually stood up at the time) when the doctor told me just that whilst I was in hospital in 2007.

Different things work for different people and it is difficult sometimes to balance the need for pain relief with the need to lessen side effects.

Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)